American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2021, 9(5), 291-294
DOI: 10.12691/ajmcr-9-5-8
Open AccessCase Report

Contrast-Induced Encephalopathy Post Cardiac Catheterization, A Rare Mimicry of Acute Stroke - Case Presentation and Review of the Literature

Julian C. Dunkley1, Krunal H. Patel1, Andrew V. Doodnauth1, Pramod Theetha Kariyanna2, Emmanuel Valery1 and Samy I. McFarlane1,

1Department of Internal Medicine, State University of New York: Downstate Medical Center, Brooklyn, New York, United States- 11203

2Division of Interventional Cardiology, Mount Sinai Heart, Icahn School of Medicine at Mount Sinai Morningside/Beth Israel Hospitals, New York City, NY-10025, U.S.A.

Pub. Date: March 03, 2021

Cite this paper:
Julian C. Dunkley, Krunal H. Patel, Andrew V. Doodnauth, Pramod Theetha Kariyanna, Emmanuel Valery and Samy I. McFarlane. Contrast-Induced Encephalopathy Post Cardiac Catheterization, A Rare Mimicry of Acute Stroke - Case Presentation and Review of the Literature. American Journal of Medical Case Reports. 2021; 9(5):291-294. doi: 10.12691/ajmcr-9-5-8

Abstract

Contrast-induced encephalopathy (CIE) or contrast-induced neurotoxicity is a rare, elusive, and puzzling diagnostic entity, even for most astute clinicians. Only a handful of publications have been written describing this rare phenomenon. A recent systematic review has only identified a total of 52 cases between 1970 - 2017 [1]. The most common neurological complication associated with cardiac catheterization is an atheroembolic stroke. CIE is not a well-known complication. Clinicians involved in administering high volumes of contrast solutions, as seen in coronary catheterizations, should be aware of this complication as it may be misdiagnosed as an acute stroke, leading to unnecessary additional contrast administration for imaging, as well as invasive and non-invasive interventions. In this report we present a case of an 87-year-old woman known coronary artery disease (CAD) who presented with acute coronary syndrome (ACS) and underwent a successful cardiac catheterization with stent placement followed by left-sided weakness a few hours later due to CIE. We also provide review of the literature and discuss management strategy of this rather rarely encountered diagnosis.

Keywords:
contrast-induced encephalopathy contrast-induced neurotoxicity stroke cardiac catheterization

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Spina, R., et al., Contrast-induced encephalopathy following cardiac catheterization. Catheter Cardiovasc Interv, 2017. 90(2): p. 257-268.
 
[2]  Merchut, M.P. and B. Richie, Transient visuospatial disorder from angiographic contrast. Arch Neurol, 2002. 59(5): p. 851-4.
 
[3]  Baguma, M., et al., Contrast-associated transient cortical blindness: three cases with MRI and electrophysiology findings. Acta Neurol Belg, 2017. 117(1): p. 195-199.
 
[4]  Uchiyama, Y., et al., Blood brain-barrier disruption of nonionic iodinated contrast medium following coil embolization of a ruptured intracerebral aneurysm. AJNR Am J Neuroradiol, 2004. 25(10): p. 1783-6.
 
[5]  Junck, L. and W.H. Marshall, Neurotoxicity of radiological contrast agents. Ann Neurol, 1983. 13(5): p. 469-84.
 
[6]  Law, S., et al., Contrast-Induced Neurotoxicity following Cardiac Catheterization. Case Rep Med, 2012. 2012: p. 267860.
 
[7]  Mohammed, N.M., et al., Contrast-induced Nephropathy. Heart Views, 2013. 14(3): p. 106-16.
 
[8]  Leong, S. and N.F. Fanning, Persistent neurological deficit from iodinated contrast encephalopathy following intracranial aneurysm coiling. A case report and review of the literature. Interv Neuroradiol, 2012. 18(1): p. 33-41.
 
[9]  Kariyanna, P.T., et al., Neurotoxicity Associated with Radiological Contrast Agents Used during Coronary Angiography: A Systematic Review. Am J Med Case Rep, 2020. 8(2): p. 60-66.
 
[10]  Phan, C.M., et al., Differentiation of hemorrhage from iodinated contrast in different intracranial compartments using dual-energy head CT. AJNR Am J Neuroradiol, 2012. 33(6): p. 1088-94.
 
[11]  Potsi, S., et al., Transient contrast encephalopathy after carotid angiography mimicking diffuse subarachnoid haemorrhage. Neurol Sci, 2012. 33(2): p. 445-8.
 
[12]  Zhao, W., et al., Irreversible fatal contrast-induced encephalopathy: a case report. BMC Neurol, 2019. 19(1): p. 46.
 
[13]  Kocabay, G., et al., Contrast-induced neurotoxicity after coronary angiography. Herz, 2014. 39(4): p. 522-7.
 
[14]  Spina, R., et al., Recurrent contrast-induced encephalopathy following coronary angiography. Intern Med J, 2017. 47(2): p. 221-224.
 
[15]  Sadiq, M.A., et al., Transient contrast induced neurotoxicity after coronary angiography: A contrast re-challenge case. Pak J Med Sci, 2020. 36(5): p. 1140-1142.
 
[16]  Chu, Y.T., et al., Contrast-Induced Encephalopathy After Endovascular Thrombectomy for Acute Ischemic Stroke. Stroke, 2020. 51(12): p. 3756-3759.